[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 8, 1931

ARGYRIA FOLLOWING EXCESSIVE USE OF SILVER ARSPHENAMINE

JAMA. 1931;97(6):389-390. doi:10.1001/jama.1931.02730060027008
Abstract

The use of silver compounds in medicine has been largely discontinued, with the exception of certain substances, mostly colloidal in nature, which are used externally. The reason for the discontinuance of internal administration of silver salts was the danger of the production of argyria, a grayish discoloration of the skin due to the deposition of metallic silver in the superficial dermis and the superficial connective tissue of the mucous membranes. The introduction of silver arsphenamine into syphilotherapy has been watched with interest and a certain amount of skepticism, many syphilologists having been reluctant to use the drug because of the possibility of the production of argyria. Representatives of the manufacturers have insisted, at least until recently, that no bona fide case had been reported of argyria following the use of silver arsphenamine. The first apparent case was reported by Habermann.1 Spiegel2 has recently reviewed the literature and has

First Page Preview View Large
First page PDF preview
First page PDF preview
×